Hello everyone ,I have had my pacemaker 2 years now ,it adjusts when my heartbeats too slow.Just lately I have been having more frequent palpitations and Cardiologist has asked my Dr to change my 180 mg twice daily Sotalol to 100 mg of Flecanaid Twice daily ,I have to cut back Sotalol to 80mg twice daily for one week then 40 mg twice daily for following week .I then start on 100mg of Flecanaid twice daily ,I am nervous of cutting down Sotalol over the two week period in case palpitations become even more frequent. Has anyone else had any experience of this . I just need some reassurance please .
Change of Drug
by Penguin - 2023-04-15 13:50:09
We live in an age of 'shared decision making'. That means that you have the right to have your views / opinions / choices considered. This is your body and ultimately your quality of life. If you have concerns about the rate of taper for your beta blocker (just two weeks) or if you experience problems when you try to taper it you must speak up. Better still explain your concerns before you start and agree a taper which feels more comfortable to you.
Similarly, if you would prefer not to take an anti-arrhythmic you have every right to question the drug prescribed - it's risks vs benefits - and to explore alternatives and to decide whether or not it's the right drug for you.
I've enclose some links below for withdrawing from a beta blocker and the patient information sheet for flecanaid. These may help you feel more informed if you choose to read them.
Please also keep in mind that the medicine offered may well be the right choice and consider that you may not fayre as badly with the taper as you think. Sometimes it's worth trialling a suggestion before baulking at it, but that's your choice too. Let us know how you get on and I hope you find understanding and joint working via your GP.
https://medlineplus.gov/druginfo/meds/a608040.html - Flecanaide
Sotalol => Flecainide
by AgentX86 - 2023-04-15 20:08:13
Normally, this is backwards. Sotalol is much higher on the antiarrhythmic ladder than flec. I've never heard of anyone going this direction but I'm not a doctor. But, being higher on the list, sotalol has substantially more risk than Flecainide so maybe that's the reason.
As far as tapering from one to the other, that's the only way it can be done safely. A cold-turkey withdrawal is almost assuredly the way to go into directly into an arrhythmia.
Note that Sotalol is both a beta blocker (ends in -lol, it's a beta blocker) and an antiarrhythmic. I'm a little surprised that he didn't replace the beta blocker at the same time.
by Rch - 2023-04-16 03:04:40
I am a bit perplexed how the system works with your health plan, but it's normally the Cardiologist who does any antirrhythmic drug titration and transition with some blood tests and surface ECGs until you are stable. 180x2 Sotalol is rather a hefty dose which should be tapered off rather slowly as you start on a new antirrhythmic. I was on only 40 mg Sotalol and even that pushed my HR down into the low 40s. Nonetheless you should do fine. My only suggestion is you don't drive during the period of the transition!! I wish you well!!
Titration of drugs
by Penguin - 2023-04-16 03:43:55
It doesn't work that way in the UK Rch. Often the doctor tells the patient how to titrate (e.g. taper over 2 weeks - 1st week take this reduced dose and 2nd week take this lower dose) and writes to the GP (local doctor) who may provide the prescriptions for lesser doses if the consultant (at hospital level) hasn't already done so. The GP then monitors the patient at a local level in theory.
My experience is that titration of drugs is unpredictable in terms of how well tolerated the taper might be. People respond very differently and some need to go a great deal more slowly than anticipated whilst others are fine. It's hard to know in advance how an individual may react.
It's interesting to hear how titration is managed in the US in cardiology.
by Maggiemay - 2023-04-16 06:46:54
Thankyou all so much for the info and support ,I think I am anxious thinking about reducing Sotalol over the next two weeks in case the Palpitations will increase even more ( some last between 7 - 11 hours ) I know this is the only option but just a little concerned about it. Feeling a bit wimpish ,but sure it will be ok ,trying to draw on some positivity but difficult at times .
You know you're wired when...
Born to be Wired is your theme song.
I have an ICD which is both a pacer/defib. I have no problems with mine and it has saved my life.
by piglet22 - 2023-04-15 10:33:38
I've been with a pacemaker (PM) for some time now.
None of my medication was changed in the whole time.
But now I'm finding that my old medication, including beta-blockers like your Sotalol are starting to interfere with my heart rhythm and I'm getting episodes of palpable slow beats called ectopy.
Your other medication is prescribed to control arrythmia.
You definitely need to get your GP and cardiologist to talk to each other and adjust if necessary your medication.
The first thing they did was get me off a largish dose of Atenolol (beta-blocker) onto a newer type call Bisoprolol. One was 50-mg a day, the new one 1.25-mg a day.
It has settled down the episodes but not completely eliminated them. I suspect here is some fiddling around to do to get it right.
Depending on your condition, it might deteriorate, and your medics need to keep an eye on things and in particular, listen to you and make adjustments in a timely fashion.
Some medics are good, a few aren't.